COLUMBUS, (Ohio) — State officials are warning Ohio residents about the reemergence of a deadly drug, and Ohio Attorney General David Yost said it turned up in a Trumbull County case.
Carfentanil, a lethal synthetic opioid, has reemerged in several Ohio drug cases, and Yost said it could foreshadow a rise in overdoses.
“Carfentanil is used by veterinarians to tranquilize elephants – this is an extremely powerful opioid that can have devastating effects,” Yost said. “For an opioid that potent, even a handful of cases is enough to trigger alarms.”
The warning comes after multiple recent identifications of carfentanil in the state:
- The Bureau of Criminal Investigation’s (BCI) drug chemistry lab confirmed the presence of carfentanil in three separate drug cases submitted from Trumbull County law enforcement agencies in August. In one of the cases, the substance was located at the scene of an overdose.
- The Central Ohio Major Drug Interdiction Task Force, operating under the Ohio Organized Crime Investigations Commission (OOCIC), conducted a drug seizure last week that took 3 kilograms of carfentanil off Franklin County streets before it could be distributed.
- The Columbus Division of Police’s drug laboratory analyzed an additional case this month that involved the fatal overdose of a minor in which carfentanil was identified.
Each case remains under investigation.
Yost said that before this recent uptick, BCI testing confirmed only two cases of carfentanil this year and five cases in all of 2022. Although law enforcement does not believe that the cases are connected, the trend suggests the reemergence of the drug, Yost explained.
Carfentanil is about 100 times more potent than fentanyl and 10,000 times more potent than morphine. It often takes the form of a white, brown, tan or beige powdery substance.
Anyone who believes they have been exposed to carfentanil should seek immediate medical attention and notify law enforcement.
Yost warned that law enforcement officers and first responders should wear protective gear and use caution when handling evidence suspected of containing carfentanil or any fentanyl-related substance, particularly in conjunction with an overdose.